MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTHXSFT0101
Medical Device Problem Codes Detachment Of Device Component (1104); Inadequacy of Device Shape and/or Size (1583)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/07/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the embolization coil was detached from the pusher assembly and had offset coil winds and gaps, and the proximal constraint sphere was intact.Conclusions: evaluation of the returned device revealed the embolization coil was detached and the proximal constraint sphere was intact.Since the penumbra smart coil (smart coil) pusher assembly was not returned for evaluation, the root cause of the reported unintentional detachment could not be determined.Further evaluation revealed the embolization coil had offset coil winds and gaps.This damage may have occurred due to forceful manipulation of the smart coil within tortuous anatomy.The smart coil pusher assembly, non-penumbra microcatheter, and benchmark mentioned in the complaint were not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery (acom) using penumbra smart coils (smart coils).It was noted that the patient''s anatomy was tortuous.During the procedure, the physician placed a benchmark 6f 071 delivery catheter (benchmark) then advanced a non-penumbra microcatheter through the benchmark.While attempting to advance a smart coil into the target vessel using the microcatheter, the physician realized that the smart coil would not fit into the vessel and decided to remove it; however, upon retraction the smart coil unintentionally detached.Therefore, the physician removed the microcatheter and flushed it.The physician then noticed that the detached coil was not in the microcatheter.Therefore, the physician removed the benchmark and flushed the detached coil out.The procedure was completed by placing a stent device.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7313903
Report Number3005168196-2018-00483
Device Sequence Number2300472
Product Code HCG
UDI-Device Identifier00814548015590
UDI-Public00814548015590
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/07/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date11/17/2021
Device Catalogue Number400SMTHXSFT0101
Device Lot NumberF72147
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/14/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/07/2018
Initial Report FDA Received Date03/05/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age35 YR